U.S. doctors online nowAsk doctors free
Austin, TX
A 32-year-old female asked:

I take warfarin because i have factor v leiden and i've already had my monthly blood test, but my pcp prescribed an antibiotic. should i retest soon?

2 doctor answers9 doctors weighed in
Dr. Philip Rosenblum
Family Medicine 29 years experience
Yes: Any antibiotic can raise your protime/inr level. It is important to monitor closely around the use of antibiotics because of the loss of intestinal bacteria, which ordinarily produce vitamin k counteracting and balancing Coumadin (warfarin) activity. In the absence of these bacteria, your INR level can get very high, putting you at high risk for bleeding problems. Keep in close contact with your doctor.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Malinda Linn
Family Medicine 15 years experience
Warfarin interaction: Warfarin can interact with many antibiotics or other prescription drugs and you should always be aware when a new medication is prescribed. If you are generally in good control with your INR and your warfarin doses do not often need to be adjusted then you probably do not need to be tested prior to your regularly scheduled time as long as the antibiotic is not given for longer than 2 weeks.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Nov 21, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.